Patients with HIV: Counsel About Complementary and Alternative Supplement Use
Many patients who have HIV use complementary and alternative medicine (CAM) to help handle their health issues.
Many patients who have HIV use complementary and alternative medicine (CAM) to help handle their health issues. This population, like other populations of people who have chronic diseases and take many different prescription drug therapies, is at high risk for drug interactions.
Best estimates indicate that about 67% of patients with HIV take dietary supplements with their anti-retroviral therapy.
A team of pharmacists from Touro University in Vallejo, CA, and Creighton University in Omaha, NE, have assembled a review that looks at the use of CAM in people being treated for HIV infection. Published in the International Journal of STD and AIDS, this article is a good summary of known CAM-drug interactions that require monitoring.
Although CAM embraces a variety of therapeutic modalities (eg acupuncture, meditation, energy healing), patients with HIV are most likely to use dietary supplements. They look to these products to improve their quality of life, and sometimes, because they perceive that CAM is less likely to cause adverse events than prescription antivirals.
Using systematic review, the researchers conducted a rigorous search for information.
The clinical implications of using CAM with antiretrovirals include the following:
- Calcium carbonate and ferrous fumarate have the potential to cause treatment failure when given with the INSTIs (elvitegravir, dolutegravir, raltegravir).
- Cat’s claw and evening primrose oil inhibit CY3A4. These CAMs have the potential to cause treatment failure in patients who are taking protease inhibitors, NNRTIs, or INSTIs. Evening primrose oil is also a CYP 2-D 6 inhibitor.
- Gingko biloba, milk thistle, St. John's wort, and vitamin C induce CYP3A4 and have the potential to cause treatment failure in patients who are taking protease inhibitors, NNRTIs, or INSTIs.
- Zinc sulfate, a chelating agent, can also cause treatment failure in patients who are taking protease inhibitors, NNRTIs, NRTIs, or INSTIs.
The researchers noted that other CAM have the potential to interact with antiretrovirals. They were not included in the list of CAM products that interact with certainty because little data is available.
Unknown interaction potential is not the same as no interaction potential. The researchers urged health care providers to ask patients specifically about their CAM use, and monitor closely.
Jalloh MA, Gregory PJ, Hein D, Risoldi Cochrane Z, Rodriguez A. Dietary supplement interactions with antiretrovirals: a systematic review. Int J STD AIDS. 2017 Jan;28(1):4-15.